Kansas, 2010

Hail and Damaging Winds in Kansas, June 1 to 2, 2010

June 1 to 2, 2010 · NWS TOP · 25 events in 7 counties and zones

A strong shortwave trough moved though the central plains, bringing a round of severe weather characterized by strong storms which produced hail over 2 inches in diameter. The biggest hail fell in Beattie late in the evening on June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong shortwave trough moved though the central plains, bringing a round of severe weather characterized by strong storms which produced hail over 2 inches in diameter. The biggest hail fell in Beattie late in the evening on June 1st. Only a few severe wind reports were received, but no significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 5:47 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 1, 5:47 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
647 AM CDT TUE JUN 1 2010

.UPDATE...

UPDATE FOR 12Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

WARM/MOIST AIR ADVECTION GIVING RISE TO ELEVATED CONVECTION IN
WESTERN KANSAS...AND MORE RECENTLY IN EASTERN KANSAS. LOW/MID
LEVEL WIND FIELDS SUGGEST ANY NEARBY ACTIVITY WILL INITIALLY MOVE
SOUTHEAST AND SHOULD REMAIN SOUTH OF THE TERMINALS...WITH UPPER
WINDS VEERING FOR A MORE NORTHEAST TRAJECTORY LATER THIS MORNING
AND AFTERNOON. WILL INCLUDE CB GROUP FROM MID MORNING THROUGH
EARLY AFTERNOON AT THIS TIME. REMAINDER OF THE FORECAST WILL BE
DRY WITH CONFIDENCE ON ANY ADDITIONAL CONVECTION QUITE LOW
THROUGH WEDNESDAY MORNING.

65

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT TUE JUN 1 2010/

DISCUSSION...

CONCERNS RESIDE WITH PRECIP CHANCES AND LOCATIONS FOR DEVELOPMENT
IN FIRST 48 HOURS OF THE FORECAST.

FOR TODAY...FORECAST CONFIDENCE FOR PLACEMENT OF TODAYS CONVECTION
IS LOW TO MODERATE. WEAK ECHOES DEVELOPING ACROSS SOUTHERN CWA
ATTM...AS LLJ INCREASES FROM THE SW AND MID LEVEL FRONT CURRENTLY
LIES NW TO SE ACROSS THE CWA. SHORTWAVE IN THE FLOW ALSO LIKELY
AIDING IN LIFT ALONG THE BDRY. CONVECTIVE OUTFLOW LIFTING
NORTHWARD OUT OF OK LIKELY TO AID IN REINFORCING CONVECTION OUT
IN WESTERN KS. QUESTION WOULD BE HOW MUCH EASTWARD PROGRESS THOSE
STORMS CAN MAKE BEFORE WARM 700MB TEMPS ADVECT IN FROM THE SW AND
CAP OFF CONVECTION. GFS BLOWS UP CONVECTION RIGHT OVER OUR AREA
MID DAY...WHICH ALSO HAS RESIDUAL EFFECTS ON THE REMAINDER OF THE
FORECAST FOR THIS PERIOD. NOSE OF LLJ WOULD FAVOR TRACK OF STORMS
OUT WEST INTO SOUTHERN NEBRASKA MORESO THAN EASTERN TOWARD OUR
CWA. WILL CARRY SOME SLT CHANCE POPS WITH SLIGHTLY HIGHER NUMBERS
IN NC COUNTIES FOR THIS MORNING AS A RESULT OF THIS THINKING.
WILL CONTINUE POPS ALONG NORTHERN COUNTIES INTO THE AFTERNOON BUT
DIMINISH POPS IN SW COUNTIES AS LIFT AND CAP BECOME LESS
FAVORABLE FOR DEVELOPMENT THERE THROUGH THE AFTERNOON HOURS.
MIXING SHOULD BRING VERY WARM TEMPERATURES INTO THE UPPER 80S EAST
AND LOWER 90S IN WESTERN COUNTIES.

TONIGHT...SFC BOUNDARY GETS A PUSH SOUTHWARD AS UPPER LOW TRACKS
ALONG THE CANADIAN BORDER THIS AFTERNOON INTO TONIGHT. ADDITIONAL
WAVE LIFTING OVER THE ROCKIES BRINGS SFC LOW INTO THE HIGH PLAINS
OF WRN KS THIS EVENING. CONVERGENCE FAVORS CONVECTIVE DEVELOPMENT
IN NEBRASKA WHERE LLJ INTERSECTS THE FRONT AND SOME SOUTHWARD
DEVELOPMENT INTO NC KS INVOF INVERTED SFC TROF. WSW FLOW ALOFT
WOULD ALSO FAVOR STORMS TO PROPAGATE EASTWARD AND SHOULD KEEP
CONVECTION MAINLY NORTH OF INTERSTATE 70 IN THE OVERNIGHT HOURS.
VERY STRONG INSTABILITY ACROSS EASTERN KS POOLS ALONG THE BOUNDARY
THROUGH THE DAY...AND WITH SHEAR INCREASING TO 30-40KTS...THERE
IS THE THREAT FOR STRONG TO SEVERE STORMS ACROSS THE NORTH. PW
VALUES OF 1-2 INCHES WILL MAKE HEAVY RAINFALL FROM ANY TRAINING
STORMS A CONCERN AS WELL. IT IS WORTH NOTING THAT MODEL GUIDANCE
FOR INSTABILITY ALONG AND AHEAD OF THIS FRONT RANGES FROM
2000-4000J/KG...AND WHILE LIKELY SOMEWHAT OVERDONE...THESE
NUMBERS WOULD MAKE LARGE HAIL A CONSIDERABLE THREAT IF INSTABILITY
IS REALIZED.

WEDNESDAY...FORECAST FOR WEDNESDAY WILL BE AFFECTED CONSIDERABLY BY
OUTFLOW AND CLOUD COVER FROM OVERNIGHT CONVECTION...WITH STORM
STRENGTH DRIVEN IN MORE MESOSCALE TIMEFRAME. OVERALL PATTERN
DEPICTS FRONT MAKING A STRONG PUSH SOUTHWARD THROUGH THE CWA
THROUGH THE DAY ON WEDNESDAY. STRONG INSTABILITY STILL
ADVERTISED AHEAD OF THIS FRONT...WITH VALUES INCREASING TOWARD
THE EAST CENTRAL COUNTIES. OVERALL PATTERN SUGGESTS FRONT PASSING
ACROSS EASTERN KS DURING PEAK HEATING WITH STRONG INSTABILITY AND
WIND SHEAR AVAILABLE FOR SEVERE POTENTIAL TO CONTINUE THROUGH
WEDNESDAY...DECREASING NW TO SE AS THE DAY AND FRONT PROGRESSES.
MUCH WILL DEPEND ON WEATHER OVER NEXT 24 HOURS.

THURS/FRI...FRONT PUSHES SOUTHWARD OF OUR AREA AND TAPERED POPS
OVERNIGHT AND TOOK OUT PRECIP CHANCES ON THURSDAY DAY. COOLER
HIGHS IN THE LOWER 80S ANTICIPATED. ANOTHER POTENTIAL MCS ACROSS
NEBRASKA THURSDAY NIGHT INTO FRIDAY COULD COOL OFF THE NORTHERN
COUNTIES FOR FRIDAY...OTHERWISE MID TO UPPER 80S EXPECTED. NO
CHANGES BEYOND FRIDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 1, 4:00 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT TUE JUN 1 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA
TODAY...WITH THUNDERSTORM CHANCES ACROSS THE NORTH AND EAST
CENTRAL COUNTIES CONTINUING INTO THE AFTERNOON AND EVENING HOURS.

STRONG STORMS ARE EXPECTED TO DEVELOP ALONG A FRONT ACROSS
SOUTHERN NEBRASKA LATER TODAY. THESE STORMS MAY MOVE INTO
NORTHERN KANSAS AND BRING THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS IN THE EVENING AND OVERNIGHT HOURS TO AREAS NORTH
OF INTERSTATE 70. STORMS THAT DEVELOP ARE ALSO LIKELY TO CONTAIN
HEAVY RAINFALL...AND LOCALIZED FLOODING WILL ALSO BE A CONCERN FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR STRONG TO SEVERE STORMS CONTINUES INTO WEDNESDAY
AS THE FRONT PUSHES SOUTHWARD ACROSS THE AREA.

NIGHTTIME THUNDERSTORM CHANCES CONTINUE THROUGH THE WEEK AS A
FRONTAL BOUNDARY STALLS ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS GENERALLY NORTH OF INTERSTATE 70 MAY BE NEEDED THIS
EVENING AND OVERNIGHT...PRIMARILY FOR HAIL AND RAINFALL REPORTS.

In the hours before

Special weather statement, Jun 1, 6:23 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CDT TUE JUN 1 2010

KSZ054>056-058-059-011300-
ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE-
723 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ALERT FOR OSAGE...LYON...FRANKLIN...COFFEY AND
ANDERSON COUNTIES...

THROUGH 800 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
20 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...COFFEY AND
ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE A FEW OF THE STORMS IN THIS LINE ARE CAPABLE OF PRODUCING DIME
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GARNETT...WILLIAMSBURG...QUENEMO...RICHMOND...POMONA...PRINCETON AND
GREELEY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND
184 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Pleasant Hill radar (KEAX), 109 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Anderson

When
June 1, 7:25 AM CST
Where
Anderson County, 4.08 mi SSW of Garnett
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -95.270

Hail, Anderson

When
June 1, 7:34 AM CST
Where
Anderson County, 4.08 mi SSW of Garnett
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -95.270

Hail, Shawnee

When
June 1, 9:32 AM CST
Where
Shawnee County, 3.85 mi SW of Topeka
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -95.730

Hail, Shawnee

When
June 1, 9:39 AM CST
Where
Shawnee County, 2.98 mi SW of Topeka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -95.720

Hail, Douglas

When
June 1, 10:45 AM CST
Where
Douglas County, 2.33 mi SSW of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.120

Hail, Marshall

When
June 1, 8:45 PM CST to 8:48 PM CST
Where
Marshall County, 4.82 mi W of Oketo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.960, -96.690

Hail, Marshall

When
June 1, 8:45 PM CST to 8:49 PM CST
Where
Marshall County, 4.82 mi W of Oketo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.960, -96.690

Hail, Marshall

When
June 1, 10:10 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Hail, Marshall

When
June 1, 10:13 PM CST to 10:16 PM CST
Where
Marshall County, 2.97 mi NE of Home
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.480

Hail, Marshall

When
June 1, 10:19 PM CST
Where
Marshall County, 0.69 mi S of Beattie
Measured
1.5 in hail
Reported by
Public
Coordinates
39.860, -96.420

Thunderstorm Wind, Marshall

When
June 1, 10:19 PM CST to 10:24 PM CST
Where
Marshall County, 0.69 mi S of Beattie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.860, -96.420

A law enforcement officer reported an estimated 60 mph wind gust.

Hail, Marshall

When
June 1, 10:19 PM CST to 10:24 PM CST
Where
Marshall County, 0.69 mi S of Beattie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.420

Hail, Marshall

When
June 1, 10:19 PM CST to 10:24 PM CST
Where
Marshall County, 0.69 mi S of Beattie
Measured
2.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.860, -96.420

Streets were covered with hail and several windows were reported broken by county deputies.

Hail, Marshall

When
June 1, 10:36 PM CST
Where
Marshall County, Axtell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.870, -96.270

Hail, Marshall

When
June 1, 10:38 PM CST
Where
Marshall County, 0.87 mi SE of Axtell
Measured
1 in hail
Reported by
Public
Coordinates
39.860, -96.260

Hail, Marshall

When
June 1, 10:38 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -96.260

Thunderstorm Wind, Marshall

When
June 1, 10:38 PM CST to 10:43 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -96.260

A trained spotter reported an estimated 60 mph wind gust.

Hail, Nemaha

When
June 1, 10:43 PM CST to 10:48 PM CST
Where
Nemaha County, 3.45 mi N of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.180

Hail, Nemaha

When
June 1, 10:45 PM CST to 10:48 PM CST
Where
Nemaha County, 0.69 mi N of Baileyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.180

Hail, Nemaha

When
June 1, 11:00 PM CST
Where
Nemaha County, 0.69 mi N of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.180

Hail, Nemaha

When
June 1, 11:02 PM CST
Where
Nemaha County, 0.69 mi S of Baileyville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.840, -96.180

Hail, Brown

When
June 1, 11:15 PM CST to 11:20 PM CST
Where
Brown County, 2.53 mi ESE of Robinson
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.800, -95.380

Hail, Republic

When
June 2, 1:22 AM CST
Where
Republic County, Republic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.820

Hail, Republic

When
June 2, 1:50 AM CST
Where
Republic County, 1.27 mi ENE of Munden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -97.480

Hail, Republic

When
June 2, 1:50 AM CST
Where
Republic County, 1.27 mi ENE of Munden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -97.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243696, 243697, 243699, 243700, 243701, 243703, 243824, 243704, 243705, 243708, 243721, 243826, 243827, 243709, 243710, 243712, 243723, 243714, 243715, 243716, 243717, 243718, 243719, 243720, 243830.